Long QT syndrome


Long QT syndrome

Description, Causes and Risk Factors:

Abbreviation: LQTS.

Long QT syndrome is a heart rhythm disorder that can potentially cause fast, chaotic heartbeats. These rapid heartbeats may trigger a sudden fainting spell or seizure. In some cases, your heart may beat erratically for so long that it can cause sudden death. You can be born with a genetic mutation that puts you at risk of long QT syndrome. In addition, certain medications and medical conditions may cause long QT syndrome.

LQTS can arise from mutation of one of several genes. These mutations tend to prolong the duration of the ventricular action potential (APD), thus lengthening the QT interval. LQTS can be inherited in an autosomal dominant or an autosomal recessive fashion. The autosomal recessive forms of LQTS tend to have a more severe phenotype, with some variants having associated syndactyly (LQT8) or congenital neural deafness (LQT1). A number of specific gene loci have been identified that are associated with LQTS. Genetic testing for LQTS is clinically available and may help to direct appropriate therapies. The most common causes of LQTS are mutations in the genes KCNQ1 (LQT1), KCNH2 (LQT2), and SCN5A (LQT3).

Types:

Inherited long QT syndrome: At least 12 genes associated with long QT syndrome have been discovered so far, and hundreds of mutations within these genes have been identified. Mutations in three of these genes account for about 70 to 75 percent of long QT syndrome cases.

Doctors have described two forms of inherited long QT syndrome:

    Romano-Ward syndrome. This more common form occurs in people who inherit only a single genetic variant from one of their parents.

  • Jervell and Lange-Nielsen syndrome. Signs and symptoms of this rare form usually occur earlier and are more severe than in Romano-Ward syndrome. It is seen in children who are born deaf and have long QT syndrome because they inherited genetic variants from each parent.

Additionally, scientists have been investigating a possible link between SIDS and long QT syndrome and have discovered that about 10 percent of babies with SIDS had a genetic defect or mutation for long QT syndrome.

Acquired long QT syndrome: More than 50 medications, many of them common, can lengthen the Q-T interval in otherwise healthy people and cause a form of acquired long QT syndrome known as drug-induced long QT syndrome.

Medications that can lengthen the Q-T interval and upset heart rhythm include certain antibiotics, antidepressants, antihistamines, diuretics, heart medications, cholesterol-lowering drugs, diabetes medications, as well as some antifungal and antipsychotic drugs.

People who develop drug-induced long QT syndrome may also have some subtle genetic defects in their hearts, making them more susceptible to disruptions in heart rhythm from taking drugs that can cause prolonged Q-T intervals.

The frequency is unknown but it appears to be a common cause of sudden and unexplained death in children and young adults. It is certainly much more common than previously thought. It may be as frequent as 1 in 5000 to 7000. This means, one of 5000 to 7000 newborns have the disease. In the USA, the presence of long QT syndrome is estimated to affect about 50.000 people and to cause as many as 3000 deaths each year. It is present in all races and ethnic groups, but it is not certain if the frequency is the same in all races.

Symptoms:

The usual symptoms are syncope (sudden loss of consciousness) or sudden death, typically occurring during physical activity or emotional upset. These most commonly begin in preteen to teenage years, but may present from a few days of age to middle age. The syncopal episodes are often misdiagnosed as the common faint (vasovagal event) or a seizure. Actual seizures are uncommon in long QT syndrome, but epilepsy is one of the common errors in diagnosis. Sudden loss of consciousness during physical exertion or during emotional excitement should strongly raise the possibility of the long QT syndrome.

A family history of unexplained syncope or sudden death in young people should also raise suspicion. Importantly, about one third of individuals who have the long QT syndrome never exhibit symptoms, and therefore, the lack of symptoms does not exclude a person or family from having long QT syndrome. Any young person that has an unexplained cardiac arrest should be considered for long QT syndrome, as well as those with unexplained syncope.

Diagnosis:

Long QT syndrome (LQTS) is usually diagnosed with an electrocardiogram (ECG), which is a picture of the electrical activity of heartbeats. QT refers to a time interval measured on the ECG. People with this disorder have a longer QT interval than other people.

The ECG is not a perfect test for the condition. Some people with the disorder will have normal tests or it might be normal on some days and abnormal on other days.

LQTS is usually inherited, which means it may affect multiple family members. Each child, sister, or brother of a person with the disorder has a 50 percent chance of inheriting the genetic mutation that causes the condition.

Once a family member is identified with the condition, it is very important to test all other family members. All close relatives should see a cardiologist and have an ECG.

Genetic testing can also help diagnose LQTS. Once genetic testing has identified the genetic mutation causing the condition in a family, other family members can be tested for that same genetic mutation to see if they also inherited it.

If a relative of a person with the disorder has genetic testing and is found not to carry the genetic mutation for the condition, then that relative need not be followed by a cardiologist. This can relieve a lot of stress and worry.

Treatment:

In patients with inherited LQTS, the most common treatment is to use beta blockers. Beta blockers blunt the surges of adrenaline that trigger episodes of torsades de pointes in these patients. Unfortunately, it has not yet been proven that beta blockers significantly reduce the incidence of syncope and sudden death in these patients.

It is important for individuals with LQTS to avoid the many drugs that cause a prolongation of the QT interval. In these people, such drugs are very likely to provoke episodes of torsades de pointes.

The major offenders are, ironically, the antiarrhythmic drugs, several antidepressant medications, and the antibiotic erythromycin.

For many people with LQTS, the implantable defibrillator is the best treatment. This device should be used in patients who have survived cardiac arrests, and probably in patients who have had syncope due to LQTS - especially if syncope occurs while already taking beta blockers.

NOTE: The above information is for processing purpose. The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition.

DISCLAIMER: This information should not substitute for seeking responsible, professional medical care.

0 Comments

Submit a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Cart Preview

Coffee Scent Might Be Enough to Boost Your Brain

Coffee Scent Might Be Enough to Boost Your Brain

A new study from the Stevens School of Business in New Jersey, USA, finds that even coffee scent can sharpen the brain under certain conditions. In the study, 114 students were involved. The participants were divided into two group and both had to answer mathematical...

[WpProQuiz 1]

Featured Products

How to Choose the Right Sport for You?

We all know that doing sports is very important, both for health and for a beautiful body. But at the moment when we decide to finally take the path, we are faced with the question: what kind of sport is right for me? So, let's start with the fact that a lot of people...

read more